Hail, Marathon
- When
- June 4, 1:25 PM CST to 1:26 PM CST
- Where
- Marathon County, 0.69 mi S of Bevent
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.760, -89.380
Nickel size hail fell in Bevent.
Thunderstorms developed during the afternoon as the area reached its convective temperature across central and north-central Wisconsin on Tuesday (6/4). The strongest storm produced nickel size hail across central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed during the afternoon as the area reached its convective temperature across central and north-central Wisconsin on Tuesday (6/4). The strongest storm produced nickel size hail across central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 4, 1:00 PM CST, 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Green Bay WI 200 PM CDT Tue Jun 4 2024 Forecast discussion for routine afternoon forecast issuance .KEY MESSAGES... - A few strong storms are possible this afternoon into tonight. Gusty winds and small hail will be the primary hazards. Locally heavy rainfall is also possible with isolated amounts of 1 to 2 inches. This may lead to localized flooding, especially in urban and low-lying areas. - Gusty southwest to west winds up to 35 mph are expected on Wednesday. Brief higher gusts in excess of 40 mph will be possible in any strong showers and storms in the afternoon and early evening. - Conditions hazardous to small craft will be possible at times from Wednesday through Friday. && .DISCUSSION... Issued at 200 PM CDT Tue Jun 4 2024 Short Term...Tonight and Wednesday Showers and thunderstorms will continue to develop through this evening as instability builds across the region and the region reaches its convective temperature. The best chance will be across central and north- central Wisconsin where instability is more robust; however, east- central and northeast Wisconsin could also see activity as these areas continue to destabilize. SBCAPE values have soared to around 3 J/g this afternoon; however, bulk shear values are only 10 to 20 knots. Some of the stronger storms could approach severe weather criteria, but most of the storms should only produce heavy rain, gusty winds, and small hail. A cold front will bring a line of showers and a few thunderstorms through the area from west to east later tonight into Wednesday morning. Instability by the time these storms roll through the area should be fairly meager, with this activity expected to remain below severe limits. After the showers and storms exit the region Wednesday morning, the rest of the morning should be dry. Another round of showers and thunderstorms are expected Wednesday afternoon as a shortwave tracks through the western Great Lakes region as modest instability builds across the region. CAPE profiles are fairly shallow, with the equilibrium level topping out at 16-19k ft and an inverted V sounding near the surface. There isn't much CAPE in the hail growth zone given the shallow nature of the CAPE profiles, with the HGZ in the very top of the sounding. Although bulk shear soars to around 40 knots on Wednesday, effective bulk shear is half of that at, around 20 knots, with SBCAPE values of 400 to 700 J/kg. Therefore, the strongest storms could produce gusty winds with not much hail to speak of or pea size if any does form. Lows tonight will stay fairly warm; ranging from the middle to upper 50s across north-central Wisconsin to the middle 60s across the Fox Valley. Highs on Wednesday are expected to mainly be in the middle to upper 70s, with a few 80 degree readings possible. Most notable on Wednesday will be the lower dew points, as dew points tumble into the 50s from west to east. Long Term...Wednesday Night Through Tuesday Behind a departing short-wave Wednesday night the dominate feature of the extended period will be a cut-off low that is forecast to stall out over the eastern Great Lakes/SE Ontario through the beginning of next week. Wednesday night through Thursday morning...Thunderstorms will likely be on-going into the Wednesday night period as a fast moving short-wave and attendant cold front move across the region. Instability will be modest by this time with MUCAPEs forecast to range from 500-700 J/kg, highest in north-central WI. Deep- layer wind shear is expected to be decent with values ranging form 40-45 kts, however, the effective shear looks to be about half that with values forecast to range from 20- 25 kts. Additionally, inverted-v soundings support a marginally severe- wind threat with any storms that developed as winds at 850mb are forecast to reach 30-40kt during this period. Any storms that do develop may also produce small hail and heavy rain, however, given the speed at which these storms are expected to be moving (east around 30-35 kts) the flash flooding risk looks low, even given PWATs around or slightly below 1". Thunderstorm activity should be out of the region just after midnight Thursday morning. Rest of the extended...Ensemble models have consistently been showing a slow-moving trough dropping south out of central Canada Thursday. This trough is then forecast to develop into a cut-off low pressure system as it stalls out over the eastern Great Lakes/SE Ontario. A round of showers and storms are expected Thursday afternoon and evening as the trough initially moves across the region, but rainfall amounts look light with most locations seeing just a few hundreths up to a tench of an inch. Areas near the UP boarder may see slightly higher amounts, although the probability of greater than 0.25" is only 20-30%. After that initial round of rain Thursday, framing out any additional periods of precipitation Friday through Monday becomes difficult as confidence is low with the details. In general, expect periods of light on and off showers and storms Friday through this weekend with generally party cloudy skies. The cut-off low will stick the area in a northwest flow pattern which will bring near to or just slightly below normal temperatures Thursday through Monday with highs ranging form the low 60s to middle 70s each day. && .AVIATION...for 18Z TAF Issuance Issued at 1217 PM CDT Tue Jun 4 2024 Mainly VFR conditions are expected, with spotty MVFR/IFR conditions as isolated showers and storms develop this afternoon. Best chances (40-50%) will be in central and north-central WI (AUW/CWA/RHI), with lower chances (under 30%) at GRB/ATW. Did not include any thunder with this activity as chances are too low to include in any one spot. Better chance for thunder, along with IFR/MVFR conditions, arrives tonight ahead of a cold front and continues into the overnight hours. The showers and thunderstorms are expected to exit from west to east Wednesday morning with clearing skies. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Kurimski/GK AVIATION.......Kurimski
Hazardous Weather Outlook National Weather Service Green Bay WI 203 PM CDT Tue Jun 4 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051915- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 203 PM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Strong storms are possible tonight. The primary hazards will be gusty winds, small hail, and heavy rain. Due to wet grounds from recent rains, any heavy rain could lead to minor flooding, especially in urban and low-lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The chance of storms will linger into Wednesday morning, but severe weather is not expected. Another round of showers and storms could bring gusty winds and small hail Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report peak wind gusts, wind damage, hail, and flooding to the National Weather Service in Green Bay. LMZ521-522-541>543-051915- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 203 PM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance for thunderstorms tonight. Gusty winds, small hail, and heavy rain may pose a threat to mariners. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The chance for storms will continue into Wednesday morning and return late Wednesday. Any thunderstorms will pose a threat to mariners. Conditions hazardous to small craft will be possible at times from Wednesday through Friday. Kurimski/GK
Special Weather Statement
National Weather Service Green Bay WI
102 PM CDT Tue Jun 4 2024
WIZ030-036-041830-
Marathon WI-Portage WI-
102 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PORTAGE AND
SOUTHEASTERN MARATHON COUNTIES THROUGH 130 PM CDT...
At 102 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Stevens Point, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mosinee, Bevent, Evergreen, Peplin, Shantytown, Pike Lake, Rocky
Corners, North Star, Dewey Marsh Wildlife Area, and Ellis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4458 8939 4458 8958 4483 8974 4484 8928
TIME...MOT...LOC 1802Z 182DEG 14KT 4464 8949
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
105 PM CDT Tue Jun 4 2024
WIZ030-035-036-041830-
Wood WI-Marathon WI-Portage WI-
105 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN WOOD...NORTHWESTERN
PORTAGE AND SOUTH CENTRAL MARATHON COUNTIES THROUGH 130 PM CDT...
At 104 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles west of Stevens Point, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wisconsin Rapids, Lake Wazeecha, Nekoosa, Port Edwards, Biron,
Sherry, Rudolph, Junction City, Milladore, and Big Eau Pleine County
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4478 8995 4477 8970 4425 8974 4425 8996
TIME...MOT...LOC 1804Z 181DEG 18KT 4457 8978
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
118 PM CDT Tue Jun 4 2024
WIZ036-037-041845-
Waupaca WI-Portage WI-
118 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PORTAGE AND
NORTHWESTERN WAUPACA COUNTIES THROUGH 145 PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amherst, or 9 miles northwest of Waupaca, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Amherst, Iola, Rosholt, Amherst Junction, Scandinavia, Peru,
Nelsonville, Northland, Schmidt Corner, and Norske.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4440 8913 4442 8937 4458 8939 4468 8935
4468 8904
TIME...MOT...LOC 1818Z 181DEG 17KT 4447 8919
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
131 PM CDT Tue Jun 4 2024
WIZ030-035-036-041900-
Wood WI-Marathon WI-Portage WI-
131 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WOOD...NORTHWESTERN
PORTAGE AND SOUTHEASTERN MARATHON COUNTIES THROUGH 200 PM CDT...
At 131 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Stevens Point, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stevens Point, Wisconsin Rapids, Weston, Mosinee, Whiting, Bevent,
Lake Wazeecha, Plover, Rothschild, and Stockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4490 8996 4486 8930 4435 8944 4438 8988
TIME...MOT...LOC 1831Z 181DEG 17KT 4453 8975
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
159 PM CDT Tue Jun 4 2024
WIZ018-041930-
Lincoln WI-
159 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT LINCOLN COUNTY THROUGH 230 PM
CDT...
At 159 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Birch Trails Girl Scout Camp, or 23 miles north of
Wausau, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Merrill, Tomahawk, Harrison, Council Grounds State Park, Birch Trails
Girl Scout Camp, Gilbert, New Wood Wildlife Area, Otter Lake
Campground, Spirit Falls, and Bill Cross Rapids Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4551 8946 4518 8958 4512 8989 4512 8994
4554 9003
TIME...MOT...LOC 1859Z 181DEG 17KT 4529 8975
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
203 PM CDT Tue Jun 4 2024
WIZ030-036-037-041930-
Waupaca WI-Marathon WI-Portage WI-
203 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN PORTAGE...SOUTHEASTERN
MARATHON AND NORTHWESTERN WAUPACA COUNTIES THROUGH 230 PM CDT...
At 200 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bevent, or 15 miles north of Stevens Point, moving
north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wausau, Stevens Point, Weston, Rib Mountain, Mosinee, Bevent,
Rothschild, Stockton, Schofield, and Knowlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4501 9000 4496 8931 4475 8922 4468 8923
4468 8919 4445 8909 4455 8970
TIME...MOT...LOC 1900Z 181DEG 17KT 4474 8950
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCThe Green Bay radar (KGRB), 105 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
1 hail. Local standard time, as filed.
Nickel size hail fell in Bevent.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180296.